YOUR NEAREST LOCATION:

Tinea Versicolor

1.    What is Tinea Versicolor?

Tinea Versicolor is a chronic skin infection characterized by multiple, peeling, well-bordered patches of variable coloration, occurring most commonly on the chest and back.  This infection is caused by the overgrowth of a common skin-dwelling fungus.

2.    What Does Tinea Versicolor Look Like?

Tinea Versicolor, or Pityriasis versicolor, appears as a number of peeling, sharply bordered, round or oval patches of various size, and either light brown on light-skinned individuals, or off-white on dark-skinned individuals.  These patches most often occur on the chest and back, and occasionally they become itchy or irritable.   In time, individual patches may enlarge, merge, or form extensive areas of depigmentation.

3.    Who Does Tinea Versicolor Affect?

Tinea Versicolor occurs in young adults, and less commonly in older adults and the elderly.  It affects individuals of all races, and is especially prevalent among tropical climates.  In temperate regions, the infection may arise during the summer and fade during cooler months.  However, physically active individuals in these regions often maintain higher body heat and humidity levels, and may have Tinea versicolor year-round. 

4.    What Causes Tinea Versicolor?

Tinea Versicolor is caused by the excessive overgrowth of a normal, skin-inhabiting fungus, named Pityrosporum ovale.  The overgrowth of this fungus in its hyphae form produces an enzyme which then oxidizes the fatty acids that normally occur in epidermal tissue.  The products of this oxidation event inhibit the activity of melanocytes and thereby cause discoloration in the epidermis.  

5.    What Triggers Tinea Versicolor?

Factors that may contribute to or exacerbate a Tinea versicolor infection include high humidity, elevated rates of skin oil production due to hormones (ie. during puberty), or application of greases such as cocoa butters or oily lotions.  In addition, individuals having Cushing’s syndrome, or having high levels of cortisol due to glucocorticoid medication, may be at an increased risk for developing Tinea versicolor.

6.    How Can My Tinea Versicolor Be Treated? 

Tinea Versicolor is a very treatable skin condition.  Generally, topical anti-fungal medications are given for the eradication of the causative fungus.  If necessary, anti-fungal shampoos may be administered as well.  For more information on treatment for Tinea Versicolor, or to schedule a skin check, please call and speak to a representative at the Berman Skin Institute.

Scroll to Top